The effect of statin therapy on muscles has been noted in previous research but there is little data on the safety of these drugs in patients who engage in sports and rigorous physical activity. An article in Case Reports in Rheumatology describes a patient who experienced rhabdomyolysis with rosuvastatin during a running competition and raises the question of whether temporary discontinuation of statin therapy during intense physical activity is warranted.
The patient, aged 50 and a regular long-distance and marathon runner, was diagnosed with hypercholesterolemia and prescribed atorvastatin 10mg/day; he was switched to rosuvastatin 5mg/day after experiencing severe myalgia. Five months later, he was scheduled to compete in an international running competition and on the day of the event experienced worsening muscular weakness. He suffered from severe pains in the lower limbs, similar to diffuse cramps associated with generalized muscle contraction, at the end of the race; the pains diminished after five minutes with rest and rehydration. Two days later his creatine kinase level was 2,631 IU/L (normal levels <300 IU/L). This rate normalized after a few days of rest while rosuvastatin treatment was maintained; he continued his normal training and CK levels were only slightly elevated. He temporarily discontinued rosuvastatin therapy three months prior to another race and felt no muscle weakness or contractions after the race. CK levels two days after the race were 650 IU/L.
The authors propose that the patient was statin-susceptible due to his prior severe myalgia with atorvastatin. Side effects are reported more frequently with atorvastatin use compared to hydrophilic statins like rosuvastatin and pravastatin. It is advised that clinicians exercise caution when prescribing statins to patients who engage in intense physical activity, or to those who take up intense physical exercise as part of lifestyle modifications. The authors recommend temporary discontinuation of statin therapy, with reintroduction of therapy after such competitions.
For more information visit Hindawi.com.